Kansas, 2008

Hail in Kansas, March 17, 2008

March 17, 2008 · NWS ICT · 1 event in 1 county or zone

Elevated convection developed across Northern Oklahoma and Southern Kansas during the early morning hours of March 17th, 2008. The elevated convection lead to an isolated strong storm that produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated convection developed across Northern Oklahoma and Southern Kansas during the early morning hours of March 17th, 2008. The elevated convection lead to an isolated strong storm that produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 17, 5:05 AM CST, 3 minutes earlier.

Area forecast discussion, Mar 17, 5:05 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
605 AM CDT MON MAR 17 2008

.AVIATION...
12Z TAFS...THUNDERSTORMS ALREADY MOVING INTO SOUTHERN KANSAS THIS
MORNING...AND WILL CONTINUE TO AFFECT ALL TAF SITES FOR MUCH OF
THE DAY. CENTRAL KANSAS WILL SEE THUNDER END FIRST...BUT LIGHT
RAIN OR DRIZZLE WILL CONTINUE THROUGH THE TAF PERIOD WITH IFR
CEILINGS. HARD TO PINPOINT WHEN BEST THUNDER CHANCES WILL BE AT
EACH SITE AS THREAT WILL EXIST FOR MUCH OF THE TAF PERIOD
IN SOUTH CENTRAL AND SOUTHEAST KANSAS. SOME OF THE THUNDERSTORMS
COULD CONTAIN STRONG WINDS AND LARGE HAIL ESPECIALLY IN SOUTH
CENTRAL AND SOUTHEAST KANSAS.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 316 AM CDT MON MAR 17 2008/

DISCUSSION...
FORECAST CONCERNS...CONVECTIVE TRENDS/SEVERE POTENTIAL TODAY AND
PRECIP AMOUNTS THROUGH TUESDAY MORNING.

UPPER LOW WAS SPINNING OVER AZ/NM EARLY THIS MORNING...WITH LEAD
IMPULSE BEGINNING TO EJECT NORTHEAST ACROSS THE SOUTHERN HIGH
PLAINS. STRONG LOW LEVEL JET WILL TRANSPORT ELEVATED MOISTURE
NORTHWARD THRU THE MORNING ACROSS CENTRAL/EASTERN KANSAS RESULTING
RAPID DESTABILIZATION OF AIRMASS ACROSS THE AREA. ELEVATED CAPE
VALUES OF 700 TO 900 J/KG PROGGED BY THE GFS BY 12Z...WITH STRONG
DEEP LAYER SHEAR. CONVECTION SHOULD CONTINUE TO BLOSSOM ACROSS
NORTHWEST OKLAHOMA INTO CENTRAL KANSAS THRU 12Z...AND EXPAND
QUICKLY EAST-NORTHEAST INTO SOUTHEAST KANSAS INTO MIDDAY. THE
GIVEN SHEAR AND EXPECTED INSTABILITY WILL RESULT IN A FEW STRONG
AND PERHAPS LOCALLY SEVERE STORMS...PERHAPS EVEN A BIT FURTHER
NORTHWEST OF CURRENT SPC DAY 1 OUTLOOK AREA. BEST LIFT/FORCING
TO SHIFT JUST NORTHEAST OF THE AREA DURING THE AFTERNOON...WITH
RELATIVE DECREASE IN AREAL COVERAGE AND LIKEWISE POP FORECAST.
PREVALENT CLOUD COVER WILL LIMIT DIURNAL HEATING ALONG/SOUTH OF
DEVELOPMENTAL SURFACE FRONTAL BOUNDARY THIS AFTERNOON/EARLY
EVENING...ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA.
HOWEVER...A FEW STRONG/ISOLATED SEVERE STORMS WILL REMAIN
POSSIBLE.

COUPLED UPPER JET STRUCTURE LATE TONIGHT/EARLY TUESDAY MORNING
ACROSS THE AREA WILL RESULT IN RENEWED/INCREASE COVERAGE IN
CONVECTION FROM EASTERN OKLAHOMA INTO SOUTHWEST MISSOURI...SOME
OF WHICH MAY AFFECT THE SOUTHEAST CORNER OF KANSAS.
MEANWHILE...DRIER NORTHERLY LOW LEVEL FLOW ACROSS CENTRAL KANSAS
WILL RESULT IN SQUEEZE PLAY WITH DECREASING CHANCES FOR
MEASURABLE PRECIP. THEREFORE WILL SHOW A TIGHTER POP GRADIENT
ACROSS THE FORECAST AREA LATE TONIGHT...AND LIKEWISE QPF GRADIENT
FOR SOUTHEAST KANSAS. MAIN UPPER LOW WILL MOVE EAST-NORTHEAST
ACROSS THE SOUTHERN PLAINS ON TUESDAY...WITH PRECIP CHANCES
LINGERING IN THE SOUTHEAST BUT ENDING FOR CENTRAL KANSAS.

DRIER/MILDER WEATHER ON TAP FOR WEDNESDAY...WITH LITTLE CHANGE
TO OUTER PERIODS OF THE FORECAST.

DARMOFAL

AVIATION...
06Z TAFS...ICT/SLN/HUT/CNU/RSL...BUSY 24 HOURS FOR AREA AIRPORT
TERMINALS. STRONG LOW-MID LEVEL ISENTROPIC ASCENT AND ESPECIALLY
MOISTURE TRANSPORT WILL MOVE INTO THE AREA LATER TONIGHT...PER
50KT SOUTHERLY LOW-LEVEL JET. ATTENDANT ELEVATED INSTABILITY
SHOULD INCREASE ENOUGH FOR SCATTERED TO NUMEROUS THUNDERSTORMS TO
BREAK OUT AFTER 09-10Z (4-5AM) FROM SOUTH TO NORTH ACROSS THE
AREA. AMPLE CLOUD-BEARING SHEAR MAY RESULT IN STRONG TO
MARGINALLY SEVERE STORMS WITH DIME TO QUARTER SIZED HAIL THE
PRIMARY THREAT. INCREASING LOW-LEVEL MOISTURE ALONG WITH
PERSISTENT UPSLOPE FLOW WILL ALLOW CIGS TO EVENTUALLY FALL TO MVFR
TO IFR CATEGORIES...LOWEST OVER THE WESTERN HALF OF KANSAS...AND
PERSIST THROUGH MUCH OF MONDAY WITH AREAS OF PRECIPITATION
SHIFTING EAST THROUGH THE DAY.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  40  54  34 / 100  60  30   0
HUTCHINSON      50  34  53  32 / 100  50  20   0
NEWTON          52  36  52  32 / 100  60  20   0
ELDORADO        56  39  52  33 / 100  70  30   0
WINFIELD-KWLD   61  42  54  35 / 100  70  40   0
RUSSELL         42  30  54  28 / 100  30  10   0
GREAT BEND      43  32  54  30 / 100  30  10   0
SALINA          47  34  54  31 / 100  40  10   0
MCPHERSON       49  34  53  31 / 100  50  20   0
COFFEYVILLE     61  48  55  37 / 100  90  60  10
CHANUTE         59  43  53  34 / 100  90  60  10
IOLA            58  43  53  34 / 100  90  60  10
PARSONS-KPPF    60  46  54  36 / 100  90  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 17, 3:37 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT MON MAR 17 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
437 AM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS TODAY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. LARGE HAIL UP TO QUARTER SIZE
WILL BE THE MAIN SEVERE RISK. ISOLATED DAMAGING WIND GUSTS WILL
ALSO BE POSSIBLE FOR THE OKLAHOMA BORDER COUNTIES LATE THIS
AFTERNOON AND EVENING. A FEW STRONG STORMS...WITH HAIL UP TO DIME
SIZE...WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL KANSAS.

LOCALLY HEAVY RAINFALL IS POSSIBLE IN FAR SOUTHEAST KANSAS
TONIGHT...MAINLY EAST OF A PARSONS TO COFFEYVILLE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST KANSAS ON
TUESDAY MORNING. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL
AGAIN IN THE SOUTHEAST CORNER...BUT ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT CHANCE FOR SNOW MIXED WITH RAIN ON SATURDAY NIGHT
ACROSS CENTRAL KANSAS. NO SNOW ACCUMULATION IS EXPECTED.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST KANSAS ON SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Mar 17, 4:19 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 AM CDT MON MAR 17 2008

KSZ069-082-083-091>093-171100-
BUTLER-COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER-
519 AM CDT MON MAR 17 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...HARPER...KINGMAN...SEDGWICK AND
SUMNER COUNTIES...

AT 514 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
ATTICA TO WINFIELD...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS. THESE STORMS COULD
AFFECT THE SOUTH PART OF THE WICHITA METRO AREA BY 545 AM.

DARMOFAL
Special weather statement, Mar 17, 4:28 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 AM CDT MON MAR 17 2008

KSZ094-098-171100-
CHAUTAUQUA-ELK-
528 AM CDT MON MAR 17 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND ELK COUNTIES...

AT 525 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELGIN...OR 10 MILES SOUTHEAST OF CEDAR
VALE...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Mar 17, 4:44 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT MON MAR 17 2008

KSZ099-100-171115-
LABETTE-MONTGOMERY-
544 AM CDT MON MAR 17 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES...

AT 540 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAVANA TO CHETOPA...
AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.

DARMOFAL
Special weather statement, Mar 17, 4:50 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
550 AM CDT MON MAR 17 2008

KSZ069-082-083-091>093-171130-
BUTLER-COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER-
550 AM CDT MON MAR 17 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...HARPER...KINGMAN...SEDGWICK AND
SUMNER COUNTIES...

AT 545 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARPER TO DEXTER...
AND MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. THESE STORMS
WILL LIKELY AFFECT THE WICHITA METRO AREA AND BUTLER COUNTY BY 615
AM.

DARMOFAL

The radar

The Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wilson

When
March 17, 5:08 AM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.420, -95.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87428.